Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 8, 2018Chase County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 8, 2018, 8:02 PM CDT for Chase County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 8:02 PM CDT (01:02 UTC)
Expired
Aug 8, 2018, 9:00 PM CDT
In force
58 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS83 KICT 090102
SPSICT

Special Weather Statement
National Weather Service Wichita KS
802 PM CDT WED AUG 8 2018
 
KSZ053-090200-
Chase KS-
802 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Chase County in east central Kansas...

* Until 900 PM CDT.

* At 800 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles south of Cottonwood
  Falls...moving south at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Bazaar and Matfield Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe. 

&&

LAT...LON 3809 9659 3827 9657 3830 9637 3809 9636
TIME...MOT...LOC 0102Z 347DEG 12KT 3821 9651 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:50 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 8, 6:50 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 314 PM CDT Wed Aug 8 2018

Late this morning and early afternoon, a few showers and
thunderstorms lingered just northwest of the forecast area. This
cluster of storms followed the far eastern edge of an instability
axis centered in northwest and north-central Kansas and extended
into Russell County. As a result, most of the activity remained in
the vicinity of Graham, Rooks, Trego, and Ellis Counties with a
few showers making it into Russell and Lincoln, though this
activity has dissipated over the past couple of hours. Further
south in south central and southeast Kansas, clouds have been
steadily clearing from west to east, allowing temperatures to
recover into the upper 80s. Just south of the Oklahoma border, a
line of showers and thunderstorms has developed this afternoon
with increasing 700mb moisture in northeast Oklahoma.

For the rest of the afternoon and evening, an upper level trough
will continue to sink across the area from the north. An apparent
outflow boundary stretches from northwest Kansas down into
northeast Oklahoma. As a result, a few hit-or-miss isolated to
scattered showers/storms are possible this evening, particularly
among western and southern portions of the county warning area. A
stronger storm cannot be ruled out, but the likelihood of
widespread coverage or severe storms is low.

Thursday should remain dry with subsidence expected to move into
the area. A weak surface boundary moving south across the area
will allow for more chances of showers/storms on Friday and
Saturday afternoon/evening. However, with only modest instability
and weak shear, severe storms are not expected at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 314 PM CDT Wed Aug 8 2018

Still some uncertainty in the long term, though the latest models
are continuing with the idea that an upper low will develop over
the Texas panhandle by Sunday and stall over that area before
moving slowly to the north over western Kansas and then off to the
northeast across the area during the work week. This will keep
chances for showers/storms in the forecast for portions of
central, south central, and southeast Kansas through next
Wednesday as the unsettled pattern persists. With cloud cover
lingering over the area and numerous chances for showers and
storms, expect temperatures to top out in the mid- to upper 80s
each day Sun-Wed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed Aug 8 2018

Widely scattered TSRA developed, as expected, this afternoon. At
issuance, the TSRA were situated along a weak boundary extending
from KTOP-KHUT. Being under a weak NW regime the TSRA are likely
to venture further into South-Central KS, thus warranting "VCTS"
assignment to KHUT & KICT til ~09/02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  92  70  93 /  20  10  10  20
Hutchinson      67  91  68  92 /  20  10  10  20
Newton          68  91  68  92 /  20  10  10  20
ElDorado        67  91  68  92 /  20  10  10  30
Winfield-KWLD   68  90  69  92 /  20  10  10  20
Russell         65  92  66  91 /  20   0  10  10
Great Bend      65  92  66  92 /  20   0  10  10
Salina          68  94  69  93 /  20   0  10  10
McPherson       66  92  67  92 /  20  10  10  20
Coffeyville     67  92  69  93 /  20  10  10  10
Chanute         68  92  68  93 /  20  10  10  20
Iola            67  92  68  92 /  20  10  10  20
Parsons-KPPF    68  92  69  93 /  20  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...EPS
Hazardous weather outlook, Aug 8, 4:31 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 PM CDT Wed Aug 8 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 PM CDT Wed Aug 8 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few hit-or-miss thunderstorms will impact the region this evening.
The strongest activity will be capable of pea to dime size hail,
winds gusts to 50 mph winds heavy rain. Widespread severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Friday afternoon and evening
across the region, but severe weather is not expected.

An unsettled weather pattern could be in store for the region
Saturday night through Wednesday, with periods of showers and
thunderstorms possible. Severe weather is not expected, although
several rounds of thunderstorms with heavy rainfall could result in
some minor flooding concerns across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 8, 6:11 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT WED AUG 8 2018

KSZ067-090015-
Reno KS-
611 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 715 PM CDT.

* At 609 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Hutchinson...moving northeast
  at 5 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Willowbrook and Hutchinson Airport.

LAT...LON 3814 9801 3809 9779 3801 9779 3796 9784
      3793 9796 3799 9811 3808 9811
TIME...MOT...LOC 2311Z 245DEG 4KT 3806 9792

KETCHAM
Special weather statement, Aug 8, 6:18 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
618 PM CDT WED AUG 8 2018

KSZ051-090000-
McPherson KS-
618 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...

* Until 700 PM CDT.

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Canton...moving northeast at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Moundridge and Canton.

LAT...LON 3819 9737 3818 9751 3840 9752 3844 9737
TIME...MOT...LOC 2318Z 245DEG 3KT 3837 9740

KETCHAM
Special weather statement, Aug 8, 7:00 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CDT WED AUG 8 2018

KSZ050-090045-
Rice KS-
700 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Rice County in central Kansas...

* Until 745 PM CDT.

* At 657 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chase, or 8 miles northwest of
  Lyons...moving southeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3830 9837 3837 9844 3846 9845 3846 9827
      3832 9824
TIME...MOT...LOC 2359Z 327DEG 10KT 3840 9835

KETCHAM
Special weather statement, Aug 8, 7:08 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
708 PM CDT WED AUG 8 2018

KSZ051-068-090100-
McPherson KS-Harvey KS-
708 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...
  Northeastern Harvey County in south central Kansas...

* Until 800 PM CDT.

* At 707 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galva...moving south at 5 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Mcpherson, Hesston, North Newton, Moundridge, Galva and
  Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3817 9737 3801 9724 3801 9742 3808 9751
      3838 9767 3849 9737
TIME...MOT...LOC 0008Z 006DEG 6KT 3836 9751

KETCHAM
Special weather statement, Aug 8, 7:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
732 PM CDT WED AUG 8 2018

KSZ053-090100-
Chase KS-
732 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Chase County in east central Kansas...

* Until 800 PM CDT.

* At 729 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Cottonwood Falls...
  moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Bazaar and Matfield Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3832 9659 3830 9636 3812 9636 3814 9667
TIME...MOT...LOC 0031Z 285DEG 7KT 3826 9649

KETCHAM
Special weather statement, Aug 8, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
802 PM CDT WED AUG 8 2018

KSZ053-090200-
Chase KS-
802 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Chase County in east central Kansas...

* Until 900 PM CDT.

* At 800 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles south of Cottonwood
  Falls...moving south at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Bazaar and Matfield Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3809 9659 3827 9657 3830 9637 3809 9636
TIME...MOT...LOC 0102Z 347DEG 12KT 3821 9651

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM CDTSpecial Weather StatementICTRice45 min
Aug 8, 7:08 PM CDTSpecial Weather StatementICTHarvey52 min
Aug 8, 7:32 PM CDTSpecial Weather StatementICTChase28 min
Aug 8, 9:01 PM CDTSpecial Weather StatementICTChase44 min
Aug 9, 1:50 PM CDTSpecial Weather StatementICTNeosho25 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningICTNeosho55 min
Aug 9, 2:48 PM CDTSpecial Weather StatementICTGreenwood27 min
Aug 9, 3:17 PM CDTAreal Flood WarningICTGreenwood6 hr
Aug 9, 3:51 PM CDTSpecial Weather StatementICTWoodson24 min
Aug 9, 3:58 PM CDTSpecial Weather StatementICTSaline32 min
Aug 9, 4:14 PM CDTSpecial Weather StatementICTWoodson31 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson19 min
Aug 9, 5:48 PM CDTSpecial Weather StatementICTMcPherson42 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.